Texas, 2002

Flash Flood and Hail in Texas, July 2, 2002

July 2, 2002 · NWS MAF · 3 events in 1 county or zone

1 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 2, 2:42 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 2, 2:42 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT TUE JUL 2 2002

CURRENT WV LOOP COMPARED TO 24 HOURS AGO LOOKS VERY SIMILAR ACROSS
THE SOUTHERN PLAINS. CONVECTION CONTINUES OVER THE HILL COUNTRY OF
TEXAS WITH A CYCLONIC SHEAR AXIS STRETCHED FROM THE BIG BEND INTO
WESTERN KS. CLOUDS OVER THE MOUNTAINS OF SE NM/W TX ARE SHOWING A
LITTLE MORE DEVELOPMENT VS. YESTERDAY...BUT MAY BE LIMITED BY AN AREA
OF SUBSIDENCE NOTED WEST OF ABOVE MENTIONED SHEAR AXIS HEADING SOUTH
ALONG THE TX/NM STATE LINE.

WE WILL KEEP 20% OR LESS POPS FOR THE CWA TONIGHT AS SUBSIDENCE WILL
BE OVER MUCH OF THE AREA THROUGH THE EVENING HOURS. WITH A SLOWER
WESTWARD MOVEMENT OF THE SHEAR AXIS...CAN/T GET TOO EXCITED ABOUT
BOOSTING POPS FOR WEDNESDAY/WEDNESDAY NIGHT...SO WE WILL STAY WITH
30-40% EAST WITH 20% OUT WEST. CONDITITIONS APPEAR A LITTLE MORE
FAVORABLE FOR CONVECTION THURSDAY AND THURSDAY NIGHT OVER MUCH OF THE
AREA AS SHEAR AXIS RETROGRADES AND DEEPER MOISTURE WORKS INTO THE
AREA...POPS GENERALLY IN THE 30-50% RANGE. THE ETA DEPICTS A WEAK
500MB LOW OVER NORTHERN COAHUILA WITH A PRECIP MAX IN MENTIONED
AREA. HPC QPF SEEMS TO FAVOR THIS AND POPS OVER TERRELL AND
BREWSTER COUNTIES MAY NEED TO BE RAISED BY LATER SHIFTS. WE HAVE
OPTED FOR MOSTLY CLOUDY CONDITIONS FOR THE PLAINS ON THURSDAY AND
THURSDAY NIGHT WITH MORE MOISTURE AROUND. WITH MOISTURE LINGERING
AND POTENTIAL BOUNDARIES FROM PREVIOUS CONVECTION...LOW POPS FOR
FRIDAY WILL CONTINUE. FOR THE REMAINDER OF THE FORECAST...THE BULK
OF THE MEDIUM RANGE MODELS SHOW AN UPPER LEVEL RIDGE BUILDING FROM
THE CENTRAL ROCKIES INTO THE MIDDLE MS VALLEY. CANADIAN MODEL IS THE
ODD MODEL OUT WITH THE UPPER HIGH CENTERED OVER WRN OK BY LATE
SUNDAY. HOWEVER...ALL MODELS SUGGEST 500MB HEIGHTS WILL RISE TO
NEAR 6000M OVER MUCH OF THE CENTRAL U.S. THIS PATTERN WOULD GIVE OUR
CWA A DEEP LAYER EASTERLY FLOW. TEMPERATURES WILL CLIMB TO JUST
ABOVE CLIMO NUMBERS...BUT WITH DEEP LAYER EASTERLY FLOW...WE ARE NOT
EXPECTING EXCESSIVELY HOT TEMPERATURES...BUT HIGHER HUMIDITIES THAN
NORMAL.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  69/89/70/88    2333
LSA  66/87/67/87    -233
342 PM CDT TUE JUL 2 2002
MRF  62/89/61/87    2233
CNM  71/96/70/93    -233

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Jul 2, 2:28 PM CST, 2 hours 7 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE JUL 2 2002

.SYNOPSIS...
A PERSISTENT UPPER LEVEL DISTURBANCE OVER SOUTH-CENTRAL TEXAS WILL
CONTINUE TO MOVE SLOWLY TOWARD WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH THE END OF THIS WEEK.  THUNDERSTORM CHANCES WILL INCREASE
SLIGHTLY BEGINNING WEDNESDAY AND CONTINUE THROUGH FRIDAY.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND TOMORROW OVER THE
OUTLOOK AREA.  THESE THUNDERSTORMS WILL NOT BECOME SEVERE.
HOWEVER...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THESE STORMS.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY MORNING.

SN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
July 2, 4:35 PM CST to 4:40 PM CST
Where
Presidio County, Presidio
Measured
50 kt (58 mph)
Property damage
$200,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.550, -104.367

A severe thunderstorm produced damaging outflow winds in Presidio. A warehouse was destroyed and four homes lost roofs. Small hail collected up to 6 inches deep in some locations around town. Slightly larger hail occurred approximately 30 minutes later, around 615 PM CDT, as the main core of the severe thunderstorm moved over the community.

Flash Flood, Presidio

When
July 2, 5:00 PM CST to 7:00 PM CST
Where
Presidio County, Presidio
Reported by
GENERAL PUBLIC
Coordinates
30.000, -104.240 (the zone’s center; the record gives no point)

Rainfall amounts of approximately 2.5 inches in less than one hour resulted in road flooding and minor flooding of a few homes in Presidio.

Hail, Presidio

When
July 2, 5:15 PM CST
Where
Presidio County, Presidio
Measured
0.88 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.550, -104.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304421, 5304423, 5304422.